Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Jan 17, 2017, 11:30 AM EST for Clinton County, Michigan. It took effect at Jan 17, 2017, 7:00 PM EST. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2017, 11:30 AM EST (16:30 UTC)
- In effect from
- Jan 17, 2017, 7:00 PM EST
- Expired
- Jan 20, 2017, 7:00 PM EST
- In force
- 3 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Looking Glass River near Eagle (EAGM4). The gauge peaked at 6.83 ft at Jan 17, 2017, 5:00 PM EST.
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
350
WGUS43 KGRR 171631
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EST TUE JAN 17 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following river in Southwest Lower Michigan...
Looking Glass River Near Eagle affecting Clinton County
.Roughly an inch of rain fell Monday and Monday night, and this
water will run off into an already swollen Looking Glass River.
Minor flooding near Eagle and Dewitt is possible by Tuesday night.
The following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC037-181830-
/O.NEW.KGRR.FL.W.0005.170118T0000Z-170121T0000Z/
/EAGM4.1.ER.170118T0000Z.170118T0600Z.170120T1200Z.NO/
1130 AM EST TUE JAN 17 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Looking Glass River Near Eagle.
* From this evening to Friday evening.
* At 10:45 AM Tuesday the stage was 6.4 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast, the river will rise above flood stage by this evening
and continue to rise to near 7.2 feet by after midnight tonight.
The river will fall below flood stage by Friday morning.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.1 feet
on Jun 20 2009.
&&
LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
4286 8474 4290 8489
$$
CAS2 follow-up statements
574
WGUS83 KGRR 180215
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 PM EST TUE JAN 17 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Grand River At Robinson Township affecting Ottawa COUNTY
Looking Glass River Near Eagle affecting Clinton COUNTY
.Rivers remain high due to recent heavy rains and snow melt. Little
to no additional rain is expected through Thursday night. The
following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC139-190415-
/O.EXT.KGRR.FL.W.0003.000000T0000Z-170119T1800Z/
/RBNM4.1.MC.170112T2240Z.170118T0242Z.170118T1800Z.NO/
915 PM EST TUE JAN 17 2017
The Flood Warning continues for
the Grand River At Robinson Township.
* UNTIL THURSDAY AFTERNOON.
* at 3:59 PM Tuesday the stage was 13.3 feet.
* Flood stage is 13.3 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 13.7 feet by
tonight. The river will fall below flood stage tomorrow early
afternoon.
* Impact, at 13.7 feet...Two houses in the Vanlopik subdivision begin
to be surrounded by water.
* Flood history, this crest compares to a previous crest of 14.2 feet
on Jan 16 2016.
&&
LAT...LON 4300 8610 4297 8595 4291 8589 4297 8583
4304 8591 4307 8610
$$
MIC037-190414-
/O.EXT.KGRR.FL.W.0005.000000T0000Z-170120T1800Z/
/EAGM4.1.ER.170118T1200Z.170119T0000Z.170120T0600Z.NO/
915 PM EST TUE JAN 17 2017
The Flood Warning continues for
the Looking Glass River Near Eagle.
* UNTIL FRIDAY AFTERNOON.
* at 8:45 PM Tuesday the stage was 6.5 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by tomorrow morning and continue
to rise to near 7.1 feet by tomorrow evening. the river will fall
below flood stage by early Friday morning.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.4 feet
on Jun 14 2015.
&&
LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
4286 8474 4290 8489
$$434
WGUS83 KGRR 181602
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EST WED JAN 18 2017
...The Flood Warning has been cancelled and downgraded to a Flood
Advisory for the following river in Southwest Lower Michigan...
Looking Glass River Near Eagle affecting Clinton County
.The Looking Glass River crested just shy of Minor Flood Stage on
Tuesday and has fallen a foot as of Wednesday morning. The river is
still running above bankfull and this is expected to continue for
the time being. Some fluctuations in river level will continue to
occur. The following forecast is based on observed and forecast 48
hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC037-181632-
/O.CAN.KGRR.FL.W.0005.000000T0000Z-170120T1800Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1102 AM EST WED JAN 18 2017
The Flood Warning is cancelled for
the Looking Glass River Near Eagle.
and has been downgraded to a Flood Advisory.
* at 9:45 AM Wednesday the stage was 5.8 feet.
* Flood stage is 7.0 feet.
* The river crested below flood stage at 6.84 feet Tuesday afternoon.
* Forecast, the river will rise to near 6.6 feet Friday night.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.1 feet
on May 30 2011.
&&
LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
4286 8474 4290 8489
$$
CASWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 17, 7:47 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 17, 7:47 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 AM EST Tue Jan 17 2017
LATEST UPDATE...
Update/Marine
.SYNOPSIS...
Issued at 140 AM EST Tue Jan 17 2017
A storm system moving through the Great Lakes will bring rain and
freezing rain to the area into mid morning. As the system moves
out of the area later today some showers are possible. High
pressure will bring dry conditions with slow clearing Wednesday
into Wednesday night. Dry weather with warmer than normal
temperatures are expected into Friday.
&&
.UPDATE...
Issued at 747 AM EST Tue Jan 17 2017
I expunged the thunderstorms from the forecast this morning as
the storms have weekend to just rain showers. The main area of
showers should be out of the area by 10 am. I would expect just
scattered showers the rest of the day.
&&
.SHORT TERM...(Today through Thursday)
Issued at 330 AM EST Tue Jan 17 2017
The primary issue is of course the threat for freezing rain. Then
the secondary threat is thunderstorms this morning as the surface
low crosses the area.
The area of below freezing temperatures had rapidly decreased over
the past few hours and our meso-net obs show only area east and
north of Big Rapids being at or below freezing. County dispatch
indicated only back roads were really icy in most of the headline
counties. So I ended the headlines in all areas where temperatures
were already above freezing. The rest of the area will see
temperatures rise above freezing by mid morning.
The surface low as just south of the Chicago area at 3 am this
morning and will track nearly eastward along I-94 this morning.
reaching the Detroit area by noon. There is an area of
thunderstorms just north of center of the surface low under and
area of enhanced colder cloud tops. Model sounding show some weak
but workable instability (200 to 400 j/kg of most unstable cape)
in that area. The 09z RAP model and the SPC 3 hour calibrated
thunderstorm forecast all show this area of thunderstorms crossing
the I-94 to I-96 area this morning. So I updated the grids to
include the treat of thunderstorms.
As for the rain, once the surface low is east of the area the rain
should end and I expect scattered showers into this evening.
High pressure should follow Wednesday bringing a slow decrease in
the clouds.
.LONG TERM...(Thursday night through Monday)
Issued at 330 AM EST Tue Jan 17 2017
A rather unusual long term period for this time of year...where
normally we see some of the coldest air of the season. This period
features no snow and no surge of cold air from Thursday night
through Monday. Not January-like at all.
H8 temps hold around +5C throughout the extended period allowing
daytime temperatures to get into the 40s each day. A fairly cloudy
period will also keep overnight lows mild, mainly in the 30 to 35
degree range.
A weak surface low is progged to move across the Southern Great
Lakes and could spread some light rain into Southerly Lower MI
Friday into Friday night. Then much of the weekend appears dry. A
higher chance of rain should develop into Sunday afternoon/evening
as a southern stream stacked low moves across the OH Valley. This
could become a fairly steady rain maker due to it's slow movement,
with the rain continuing into Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM EST Tue Jan 17 2017
Once the area of showers and isolated thunderstorms gets through
our TAF sites (by 15z) the rain should end. The low clouds however
will resist through the night. Areas of drizzle and light rain
are expected this afternoon through tonight.
&&
.MARINE...
Issued at 747 AM EST Tue Jan 17 2017
No headlines needed at this point and may not be needed until this
coming weekend.
&&
.HYDROLOGY...
Issued at 122 PM EST Sat Jan 14 2017
Rivers are running above normal across the area due to rain, melted
snow and ice jams. The Grand River at Robinson Township has an
active warning for minor flooding. Multiple sites also have active
advisories. A period of colder than normal temperatures through the
weekend may allow river ice to thicken. Next week looks warmer than
normal with highs possibly reaching the 50s. This could melt the
river ice and allow the rivers to flush out.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 9 AM EST this morning for
MIZ038>040-045-046-052.
LM...None.
&&
UPDATE...WDM
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...JK
AVIATION...WDM
HYDROLOGY...63
MARINE...WDMHazardous weather outlook, Jan 17, 4:10 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 AM EST TUE JAN 17 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 410 AM EST TUE JAN 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HIGH WATER LEVELS WILL CONTINUE THROUGH TONIGHT AS A RESULT OF THE RECENT RAINFALL AND ICE IN THE RIVERS. AN AREA OF THUNDERSTORMS IS EXPECTED TO CROSS SOUTHWEST LOWER MICHIGAN THIS MORNING. SEVERE STORMS ARE NOT EXPECTED HOWEVER FREQUENT CLOUD TO GROUND LIGHTING IS POSSIBLE AND LOCALLY HEAVY RAIN FALL THAT MAY RESULT IN LOCALIZED FLOODING IS LIKELY WITH THESE STORMS. THE STORMS MOVE NORTHEAST AROUND 40 MPH. AREAS OF FREEZING RAIN NORTH AND EAST OF BIG RAPIDS WILL END BY MID MORNING AS TEMPERATURES CONTINUE TO RISE ABOVE FREEZING. BACK ROADS AND LESS TRAVELED ROADS NEAR AND NORTH OF INTERSTATE 96 MAY STILL HAVE SOME ICE ON THEM INTO THE LATE MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PATCHY FREEZING RAIN IS POSSIBLE DURING THE EARLY MORNING HOURS OF WEDNESDAY. THE WATER LEVEL IN THE RIVERS WILL REMAIN ELEVATED DURING THE PERIOD. A RISK FOR ICE JAM FLOODING WILL CONTINUE. ADDITIONAL RAINFALL INTO TUESDAY COULD CAUSE AN INCREASE THE IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-180915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 410 AM EST TUE JAN 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CROSS THE NEAR SHORE WATERS INTO MID MORNING. THE GREATEST HAZARDS WILL BE VERY LOW VISIBILITY IN HEAVY RAIN AND CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WDM
In the hours before
Local storm report, Jan 17, 7:32 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 AM EST TUE JAN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NNE PAW PAW 42.27N 85.86W
01/17/2017 M1.25 INCH VAN BUREN MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 3 NNE PAW
PAW /MI-VB-4/.
0730 AM HEAVY RAIN 2 NNW BEECHWOOD 42.82N 86.15W
01/17/2017 M1.20 INCH OTTAWA MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 2 NW
BEECHWOOD /MI-OW-14/.
0700 AM HEAVY RAIN BLOOMINGDALE 42.38N 85.97W
01/17/2017 M1.08 INCH VAN BUREN MI CO-OP OBSERVER
24 HOUR TOTAL. CO-OP OBSERVER STATION
BLOOMINGDALE /BLMM4/.
0655 AM HEAVY RAIN 1 NE NORTON SHORES 43.17N 86.24W
01/17/2017 M1.03 INCH MUSKEGON MI ASOS
24 HOUR TOTAL. ASOS STATION MUSKEGON COUNTY
AIRPORT /MKG/.
0700 AM HEAVY RAIN 5 SSE WOODVILLE 43.61N 85.64W
01/17/2017 M1.01 INCH NEWAYGO MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 4 SE
WOODVILLE /MI-NW-8/.
0700 AM HEAVY RAIN 3 ENE KEELER 42.13N 86.11W
01/17/2017 M1.00 INCH VAN BUREN MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 3 ENE KEELER
/MI-VB-8/.
&&
CASLocal storm report, Jan 17, 10:48 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EST TUE JAN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM FREEZING RAIN 1 W MCBRIDE 43.35N 85.06W
01/17/2017 E0.10 INCH MONTCALM MI TRAINED SPOTTER
.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 17, 11:24 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 AM EST TUE JAN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 2 E MACATAWA 42.77N 86.16W
01/17/2017 M1.24 INCH OTTAWA MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 2 E MACATAWA
/MI-OW-44/.
0800 AM HEAVY RAIN 1 W FENNVILLE 42.59N 86.12W
01/17/2017 M1.20 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION FENNVILLE
/MI-AN-4/.
0741 AM HEAVY RAIN 1 SSW ALLENDALE 42.97N 85.96W
01/17/2017 M1.17 INCH OTTAWA MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 1 SSW
ALLENDALE /MI-OW-30/.
0700 AM HEAVY RAIN BATTLE CREEK 42.31N 85.23W
01/17/2017 M1.14 INCH CALHOUN MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION BATTLE CREEK
/MI-CN-13/.
0700 AM HEAVY RAIN 1 WSW GRANDVILLE 42.90N 85.78W
01/17/2017 M1.12 INCH KENT MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 1 WSW
GRANDVILLE /MI-KN-14/.
0800 AM HEAVY RAIN 1 WSW PLAINWELL 42.44N 85.65W
01/17/2017 M1.10 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION PLAINWELL
/MI-AN-25/.
0800 AM HEAVY RAIN GRAND LEDGE 42.76N 84.75W
01/17/2017 M1.07 INCH EATON MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION GRAND LEDGE
/MI-ET-5/.
0700 AM HEAVY RAIN 1 W HASTINGS 42.65N 85.30W
01/17/2017 M1.07 INCH BARRY MI CO-OP OBSERVER
24 HOUR TOTAL. CO-OP OBSERVER STATION
HASTINGS /HASM4/.
0700 AM HEAVY RAIN 2 ESE ASSYRIA 42.45N 85.10W
01/17/2017 M1.04 INCH BARRY MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 2 ESE
ASSYRIA /MI-BR-6/.
0800 AM HEAVY RAIN 5 E PLAINWELL 42.45N 85.54W
01/17/2017 M1.02 INCH BARRY MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION PLAINWELL
5.4 E /MI-BR-9/.
0900 AM HEAVY RAIN 2 SE EAST GRAND RAPIDS 42.93N 85.58W
01/17/2017 M1.00 INCH KENT MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 1 ESE EAST
GRAND RAPIDS /MI-KN-84/.
0730 AM HEAVY RAIN 1 ENE JACKSON 42.25N 84.38W
01/17/2017 M1.00 INCH JACKSON MI COCORAHS
24 HOUR TOTAL. COCORAHS STATION 1 ENE
JACKSON /MI-JC-7/.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 9:33 PM EST | River Flood Warning | GRR | Kalamazoo | 63 hr |
| Jan 16, 9:41 PM EST | River Flood Advisory | GRR | Kalamazoo | 36 hr |
| Jan 17, 4:07 AM EST | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more | 113 min |
| Jan 17, 12:15 PM EST | River Flood Advisory | GRR | Kent | 12 days |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.